Arkansas, 2020

Hail and Damaging Wind in Arkansas, April 22, 2020

April 22, 2020 · NWS SHV · 6 events in 4 counties and zones

An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough ejected east-northeast across the Oklahoma/Texas Panhandles during the morning of April 22nd, before shifting across much of Oklahoma during the afternoon. Meanwhile, a warm front over Central and Southeast Texas into Southern Louisiana lifted slowly north into portions of East Texas and Central Louisiana during the afternoon. Large scale forcing quickly increased ahead of this trough such that showers and thunderstorms developed near and north of the front during the day, where cold temperatures aloft ahead of the trough and north of the warm front contributed to steep lapse rates, resulting in slightly elevated showers and thunderstorms to develop over much of East Texas and North Louisiana. The storms over Deep East Texas and the southern sections of North Central Louisiana near the front which were rooted closer to the surface became severe, producing more in the way of damaging winds and large hail, with storms farther north across Northwest Louisiana more elevated, producing more sporadic wind damage and large hail. Isolated severe thunderstorms also developed farther north across portions of Southwest Arkansas as well, producing wind damage and large hail. These storms eventually pushed out of the region during the evening hours, with the passage of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 10:32 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 10:32 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1132 PM CDT Tue Apr 21 2020

.Aviation.../Thursday through Tuesday Night/

06z TAF Discussion:

No major changes needed for the 06z discussion when compared to the
00z TAF discussion. The 06z TAF package continues to hold low
ceilings and vis, just simply added some additional FM groups to
extend the TAF coverage.

VFR conditions will persist into the early morning. However,
ceilings will begin to increase ahead of our next system, that will
wreak havoc on weather, vis, and cigs. Look for VCTS and SHRA to
begin as early as 22/12z in KTYR as coverage increases from west to
east. This will expand to all sites, and continue through the
afternoon. All sites will carry weather, as well as IFR vis and cigs
over the next 24 hours. Gusty winds are also likely as this system
moves through the Four-States region.

/44/

&&

.PREV DISCUSSION... /issued 815 PM CDT Tue Apr 21 2020/

UPDATE...

The afternoon forecast package remains steady, and does not need
an update at this time.

/44/

PREV DISCUSSION... /issued 345 PM CDT Tue Apr 21 2020/

SHORT TERM.../Tonight through Wednesday Night/

An active weather pd is on tap for the short term. Nwly flow aloft
will transition quickly tonight/early Wednesday ahead of a potent
srn stream shortwave movg across the Southern Plains. Sly sfc flow
to resume in response to the development of an attendant sfc low,
as the disturbance moves into the TX Panhandle Wednesday morning.
Shwrs/tstms will be possible across our extreme nrn areas late
tonight into early Wednesday, as isentropic lift in swly flow
aloft overspreads these areas.

However, the main show will come as storms initiate along the
dryline late Wednesday morning to our w and push ewd with the
upper trof. Ample instability and deep-layer shear along with
steepening lapse rates will lend to a widespread severe weather
threat with large hail, damaging winds, and tornadoes possible,
especially by Wednesday aftn/evening. Storms will continue ewd
Wednesday evening/overnight, finally exiting the region by early
Thursday morning.

In addition to the severe threat, a flash flooding threat will
also likely take shape across N LA, mainly s of I-20, and in the
adjacent portions of Deep E TX around Toledo Bend. Soils across
these areas remain saturated from Sunday's rains, and an
additional 2-3 inches will likely cause flash flooding. Thus, a
Flash Flood Watch is in effect from 4 PM Wed through 7 am Thu.
/12/

LONG TERM.../Thursday through Tuesday Night/

As we begin the day on Thursday the back edge of any rainfall is
pretty much to our East shortly after sunrise or maybe by 15Z
depending which solution you like. Then with weak high pressure
nosing in at 1010mb during the mid morning skies will slowly clear
mid and high elements. We will see light NW flow on the sfc and
aloft, but just not much in the way of cooler air in the wake of
this vigorous trough, but still very seasonal for late April.

However, our sfc and low level winds will back to SW/S/SE overnight
and into Friday. Meanwhile, the continuing NW flow aloft will bring
in our next (starved for moisture) disturbance off the front range
entering the southern plains early on Friday. The GFS and ECMWF both
have a good sfc low sliding east along the OK/TX Red River valley at
1002mb, but both have all QPF in the northern semicircle of the low.
Aloft, it's just an open wave at 500mb that goes right back NW flow.

So again without any decent low level return flow, this trough will
have very little to scour, but should have in tow what it needs for
a few high chance pops (north) to just a slight chance of pops
(south) Friday and evening. This activity will be ending quickly and
moving eastward out of our area as the much stronger cold front and
1025mb sfc air mass over the mid MS valley. The weekend will be rain
free for a change of pace and very pleasant for late April with a
cool nights expected in the low to mid 50s and highs in the 70s. NW
winds will by a little gusty and make it feel a little cooler on
Saturday than Sunday.

Weak W/NW flow aloft will dominate the mid South during early next
week with a secondary air mass arriving during midweek and just
beyond the period here now and just a bit more rainfall than it's
predecessor. So we are looking good to round out the month with out
much fanfare and still very seasonal temps. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  77  62  79 /   0  90  80   0
MLU  59  78  65  79 /   0 100  90  10
DEQ  59  74  58  78 /  30  80  80  10
TXK  61  74  60  76 /  20  80  80  10
ELD  59  76  61  78 /  10  80  90  10
TYR  65  76  59  78 /  10  80  70   0
GGG  64  77  60  79 /   0  90  80   0
LFK  65  79  64  82 /   0  90  80   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flash Flood Watch from Wednesday afternoon through Thursday
     morning for LAZ010>014-017>022.

OK...None.
TX...Flash Flood Watch from Wednesday afternoon through Thursday
     morning for TXZ153-166-167.

&&

12/24/44
Hazardous weather outlook, Apr 22, 12:00 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
100 AM CDT Wed Apr 22 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
100 AM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Some strong to possibly severe thunderstorms will be possible
early this morning across the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas. These storms
will remain elevated in nature so the biggest threat with them
would be large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorm coverage and intensity will increase for all of the
Four State Region Wednesday through the overnight as our next
strong upper level storm approaches from the west. There is a
Enhanced Risk that some of these storms could become severe if
the atmosphere can destabilize enough mid to late day, lingering
into overnight. If severe thunderstorms can develop, large hail,
damaging wind gusts and an isolated tornado would be the main
threats. In addition, locally heavy rainfall will likely accompany
this storm system as well.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed for Wednesday into
Wednesday Night. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

13

In the hours before

Special weather statement, Apr 21, 11:57 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1257 AM CDT Wed Apr 22 2020

ARZ050-OKZ077-TXZ096-220700-
Sevier AR-McCurtain OK-Red River TX-
1257 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...CENTRAL
MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES UNTIL 200 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Idabel, or 17 miles north of Clarksville, moving
northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Idabel, Broken Bow, Wright City, Valliant, Millerton,
Garvin, Eagletown, Farmers Hill, Hochatown, Goodwater, Holly Creek,
Glover, Albion, West Line, Oak Hill, Bryarly and Golden.

LAT...LON 3423 9447 3419 9447 3419 9443 3405 9430
      3372 9491 3396 9515 3436 9459
TIME...MOT...LOC 0557Z 230DEG 27KT 3384 9494

19
Special weather statement, Apr 22, 12:44 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
144 AM CDT Wed Apr 22 2020

ARZ050-051-OKZ077-220745-
Howard AR-Sevier AR-McCurtain OK-
144 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...NORTHERN
HOWARD AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 245 AM CDT...

At 144 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of De Queen, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Umpire, Gillham, Athens, West Line and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3420 9392
      3419 9391 3396 9447 3415 9465 3433 9447
      3419 9447 3419 9425 3436 9425
TIME...MOT...LOC 0644Z 233DEG 37KT 3410 9449

19
Special weather statement, Apr 22, 12:56 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
156 AM CDT Wed Apr 22 2020

ARZ050-051-059-220800-
Howard AR-Sevier AR-Little River AR-
156 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
CENTRAL SEVIER AND EAST CENTRAL HOWARD COUNTIES UNTIL 300 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm over
Horatio, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dierks, Horatio, Lockesburg, Corinth, Center Point, Silver Ridge,
Geneva, Central, Muddy Fork, Lebanon, Provo, Bellview and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Arkansas.

LAT...LON 3418 9382 3399 9382 3384 9447 3396 9447
      3419 9392
TIME...MOT...LOC 0655Z 250DEG 27KT 3396 9439

19
Special weather statement, Apr 22, 1:01 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
201 AM CDT Wed Apr 22 2020

ARZ059>061-070-071-220800-
Hempstead AR-Lafayette AR-Little River AR-Miller AR-Nevada AR-
201 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
SOUTHERN HEMPSTEAD...NORTHERN MILLER...NORTHEASTERN LAFAYETTE AND
NEVADA COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Garland, or 11 miles northwest of Lewisville, moving
east at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Hope, Emmet, Perrytown, Rosston, Fulton, Willisville,
Bodcaw, Bluff City, Mandeville, White Oak Lake State Park, Cale,
McNab, Patmos, Waterloo, Falcon, Morris, Piney Grove, Laneburg and
Young.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Arkansas.

LAT...LON 3379 9313 3378 9310 3346 9311 3345 9312
      3346 9322 3344 9322 3344 9336 3343 9337
      3342 9401 3365 9404 3381 9313
TIME...MOT...LOC 0700Z 265DEG 35KT 3348 9373

19
Special weather statement, Apr 22, 1:15 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 AM CDT Wed Apr 22 2020

ARZ050-051-220745-
Howard AR-Sevier AR-
215 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND
NORTHWESTERN HOWARD COUNTIES UNTIL 245 AM CDT...

At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Umpire, moving northeast at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Umpire, Athens and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Arkansas.

LAT...LON 3435 9394 3427 9394 3426 9392 3425 9392
      3414 9417 3424 9425 3427 9424 3427 9426
      3430 9426 3435 9416
TIME...MOT...LOC 0715Z 239DEG 41KT 3426 9415

19
Special weather statement, Apr 22, 1:32 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
232 AM CDT Wed Apr 22 2020

OKZ077-TXZ096-220815-
McCurtain OK-Red River TX-
232 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 14 miles north of Clarksville, moving northeast at 40
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Manchester, Haworth, Garvin,
Bokhoma, Farmers Hill, Moon, Negley, Harris, Goodwater, Shinewell,
Silver City, Holly Creek, America, Albion, Oak Hill and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3415 9465 3386 9448 3384 9448 3360 9511
      3384 9527
TIME...MOT...LOC 0732Z 241DEG 36KT 3382 9505

19

The radar

The Western Arkansas radar (KSRX), 155 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
April 22, 1:37 AM CST
Where
Howard County, 1.69 mi SE of Temperanceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.956, -93.856

Quarter size hail fell in Nashville.

Hail, Union

When
April 22, 11:15 AM CST
Where
Union County, 0.96 mi NNE of El Dorado
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.212, -92.662

A picture was posted to social media of penny size hail that fell in Main Street in El Dorado.

Hail, Sevier

When
April 22, 8:20 PM CST
Where
Sevier County, 0.3 mi NW of Central
Measured
1 in hail
Reported by
Social Media
Coordinates
33.903, -94.254

Quarter size hail fell several miles southeast of Horatio.

Thunderstorm Wind, Howard

When
April 22, 8:46 PM CST
Where
Howard County, 1.21 mi S of Temperanceville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
33.952, -93.881

Large trees were downed just west of Nashville.

Hail, Howard

When
April 22, 8:51 PM CST
Where
Howard County, 0.71 mi N of Nashville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.940, -93.851

A picture of quarter size hail that fell in Nashville was posted to social media.

Hail, Hempstead

When
April 22, 9:01 PM CST
Where
Hempstead County, 0.99 mi W of Doyle
Measured
1 in hail
Reported by
Public
Coordinates
33.949, -93.787

Quarter size hail dented cars along Highway 371 east of Nashville in Northwest Hempstead County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880030, 880031, 880032, 880033, 880035, 880041.